Endocrine Abstracts (2011) 26 P620

Two cases of allergic reactions which has developed due to usage of insulin analogues

Ayten Oguz, Serap Inancli, Gülfem Kaya, Burcak Polat, Ahmet Metin, Reyhan Ersoy & Bekir Cakir


Ataturk Education and Research Hospital, Bilkent, Ankara, Turkey.


We have presented two cases of allergic reactions developed due to usage of insulin aspart.

Case 1: Forty-years-old female patient has admitted to emergency with diabetic ketoacidosis. Parenteral hydration with saline solution and insulin infusion has been given to her in ER. After ketoacidosis picture has improved, mixture of insulin asparte and insulin asparte protamine was started as maintenance therapy. After the application of second insulin dosage, itchy and erythematous papulopustular lesions have developed all over the patient’s body. Therapy with insulin analogue was terminated immediately and human insulin was started instead. Punch biopsy was performed from the lesions. According to the pathological examination the diagnosis of IgE mediated allergic reaction has been made. Right after corticosteroid and antihistaminic therapy was started, the lesions regressed and disappeared.

Case 2: The second patient is 75 years old female patient who has admitted to emergency department of our hospital with hematuria, erythematous papulopustular lesions and distruption of general well being. Ten days before this clinical picture developed, intensive therapy with insulin aspart and insulin detemir had been prescribed to patient for blood sugar regulation. We have stopped analogue insulins and started human insulin. We have performed punch biopsy from the skin lesions. Biopsy result was compatible with leucocytoclastic vasculitis. We have started glucocorticoid and antihistaminic therapy immediately however the patient has died because of the concomitant acute renal failure picture.

Conclusion: Allergic reactions occurring due to insulin injection may present with localized or systemic reactions. Systemic allergic reactions might be IgE mediated, anaphylactic or due to IgG mediated insulin resistance or rarely it might show itself with the clinical picture of serum sickness. Although analogue insulins have reduced the incidence of immune mediated allergic reactions, clinicians still can experience few cases one in a while.

Article tools

My recent searches

No recent searches.